Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 18, NWS Guam

October 30, 2021

NWS Guam issued this high surf advisory at Oct 30, 2021, 10:53 PM CDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2021, 10:53 PM CDT (03:53 UTC)
Expired
Nov 1, 2021, 3:00 PM CDT
In force
40 hr
Issued by
NWS Guam

The text

As transmitted.

243 
WHMY40 PGUM 310353
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
153 PM ChST Sun Oct 31 2021

GUZ001>004-310900-
/O.NEW.PGUM.SU.Y.0018.211031T0353Z-211101T0800Z/
Guam-Rota-Tinian-Saipan-
153 PM ChST Sun Oct 31 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CHST MONDAY...

* WHAT...Large breaking waves of 9 to 11 feet and a high risk
  of rip currents.

* WHERE...Along north and west facing reefs of Guam, Rota, Tinian 
  and Saipan.

* WHEN...Until 6 PM ChST Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Ziobro
4 follow-up statements
497 
WHMY40 PGUM 310730
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
530 PM ChST Sun Oct 31 2021

GUZ001>004-312100-
/O.CON.PGUM.SU.Y.0018.000000T0000Z-211101T0800Z/
Guam-Rota-Tinian-Saipan-
530 PM ChST Sun Oct 31 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST MONDAY...

* WHAT...Large breaking waves of 9 to 11 feet tonight and 7 to
  9 feet Monday. There is also a high risk of rip currents.

* WHERE...Along north and west facing reefs of Guam, Rota, Tinian 
  and Saipan.

* WHEN...Until 6 PM ChST Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

$$

Ziobro
439 
WHMY40 PGUM 312124
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
724 AM ChST Mon Nov 1 2021

GUZ001>004-010800-
/O.CON.PGUM.SU.Y.0018.000000T0000Z-211101T0800Z/
Guam-Rota-Tinian-Saipan-
724 AM ChST Mon Nov 1 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST THIS
EVENING...

* WHAT...Large breaking waves of 7 to 9 feet today. There is also
         a high risk of rip currents.

* WHERE...Along north and west facing reefs of Guam, Rota, Tinian
          and Saipan.

* WHEN...Until 6 PM this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

$$

Stanko
032 
WHMY40 PGUM 010557
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
357 PM ChST Mon Nov 1 2021

GUZ001>004-012000-
/O.EXT.PGUM.SU.Y.0018.000000T0000Z-211101T2000Z/
Guam-Rota-Tinian-Saipan-
357 PM ChST Mon Nov 1 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM TUESDAY...

* WHAT...Large breaking waves of 7 to 9 feet through tonight. This
  will result in a high risk of rip currents.

* WHERE...North facing reefs of Guam, Rota, Tinian and Saipan

* WHEN...Until 6 AM ChST Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
312 
WHMY40 PGUM 012002
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
602 AM ChST Tue Nov 2 2021

GUZ001>004-012115-
/O.EXP.PGUM.SU.Y.0018.000000T0000Z-211101T2000Z/
Guam-Rota-Tinian-Saipan-
602 AM ChST Tue Nov 2 2021

...HIGH SURF ADVISORY HAS EXPIRED...

Satellite altimetry shows combined seas have diminished by 1 to 2
feet. This will allow surf to fall below hazardous levels along north
facing reefs of the Marianas.

$$

Stanko

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Oct 30, 4:37 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Oct 30, 4:37 PM CDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
737 AM ChST Sun Oct 31 2021

.Marianas Synopsis...
Skies across the Marianas are mostly cloudy with moderate to fresh
east winds and mostly cloudy skies ahead of a surface trough that
will move through from east to west today. Showers had diminished
overnight, but a fresh outbreak is evident on radar around Guam and
Rota, and more showers can be seen on satellite imagery further out
east of the islands. With the increase in winds, seas at Ipan buoy
have increased to over 5 feet, and satellite-derived seas range from
6 to 8 feet west of the islands.

&&

.Discussion...
The GFS has finally changed its mind on the development of JTWC's
Invest 90W near Guam, and now appears to have entirely given up on
the whole idea. This brings the GFS into much better agreement with
the NAVGEM and ECMWF, which have not been trying to spin anything
up to begin with. This will result in the trough moving through the
area rather quickly today, with scattered showers diminishing to
isolated tonight instead of persisting through Monday night. But
conditions behind the trough should still be unsettled enough over
the next several days for isolated thunderstorms in the Marianas.

&&

.Marine...
Latest satellite altimetry shows seas up to 8 feet as northwest swell
from former Typhoon Malou peaks near 6 feet with 7-foot seas along
northern fringes of Saipan waters, and east swell rises to 4 feet
with east wind waves of 3 to 4 feet. But the north swell is expected
to subside, and the fresh east winds of today will shift to south
and diminish over the next day or so as the trough passes. This
should bring seas down to around 6 feet Monday, and 4-5 feet on
Tuesday.

&&

.Tropical systems...
The surface trough out of which GFS was forecasting 90W to develop
stretches northeastward from a circulation way down south of Koror
near 4N 135E, passing southeast of Guam on its way to a point east
of Guam near 14N 150E. Satellite shows the most significant weather
near Palau and Yap, with a second area of showers and thunderstorms
east of the Marianas. While it now seems fairly certain that we
will not see any tropical storms developing near Guam in the next
24-36 hours, there is still a trough in place, with good convection
down near Yap and Palau. This could easily result in something
developing, and indeed all three models are now in fair agreement
that a circulation may develop out in the Philippine Sea northwest
of Yap and Koror Monday or Monday night, and move quickly westward
toward the Philippines. Characteristically, GFS and ECMWF are weak
with this development, while NAVGEM makes it into a typhoon east of
the Philippines by mid-week. This scenario is much more plausible
than what the GFS was trying to give us earlier, but in any case we
will continue to keep this situation under careful watch.

&&

.Eastern Micronesia and Chuuk...
Gentle tradewinds are blowing across eastern Micronesia with a weak
surface trough moving into Kosrae later today and into Pohnpei
tomorrow, then Chuuk on Tuesday. A tradewind convergence pattern is
also developing near Majuro which will bring scattered showers
Tuesday through Wednesday for Majuro, and then bring increased
showers for Pohnpei on Friday. Gentle to moderate trades are
expected to continue through the week.

Combined seas are expected to remain in the 4 to 6 ft range.

&&

.Western Micronesia for Palau and Yap...
A disturbance remains south of Koror which will bring scattered
showers Koror and Yap. Locally heavy showers are expected for Yap
today as a surface and mid-level trough associated with the
disturbance comes right over Yap afternoon to evening timeframe. The
ASCAT pass overnight indicated a narrow line of convergent winds
associate with this trough and 20 to 25 kts extending northeast from
the circulation south of Koror to 10N latitude. Models seemed to
have some difficulty in handling the low south of Koror and
indicated stronger dynamics with the trough near Yap, so that was
the reasoning for not going with locally heavy showers for Koror
today.

Combined seas are expected to remain in the 4 to 7 ft range with
seas slightly higher for Yap. Surf heights based on the tabular wave
model looks to be in the 8 foot range coming out of the north due to
strong winds from TY Malou. Friday's ASCAT picked up on a good fetch
area of 35 to 45 kts so we may have to issue an advisory for tonight
until Monday night for Koror.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.

&&

Marianas: Middlebrooke
Micronesia: Hong

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.